The FDA approved Lamictal in 1994. Between its approval date and November 2009, the FDA found 40 cases of aseptic meningitis. Lamictal’s intended use as an anticonvulsant in treating epilepsy and bipolar disorders. The active ingredient in Lamictal is Lamotrigine.

Near 10% of patients who take Lamictal experience rashes on their bodies. Though not severe, they may be signs of Stevens-Johnson syndrome – a life-threatening disease that is caused by Lamotrigine. Stevens-Johnsons Syndrome travels through the mucous membranes within the body and causes other effects such as fever, sore throat, blistering, lesions and ulcers in the mouth, lips, and genital areas. 1% these of rashes developed turn into irreversible, life-threatening rashes.

In 2006, the FDA sent an alert to physicians alerting them of risks associated with Lamictal. The NAAED found a strong link between the use of Lamictal and birth defects.

In 2010, the FDA warned the public that using Lamictal may cause aseptic meningitis. This could lead to spinal and brain damage due to the inflamed membranes that surround the brain and spinal cord.

Negligent doctors coupled with poor health conditions are the recipe for which Lamictal reactions are born. Doctors are required to inform their patients about all side effects and possible health risks associated with taking Lamictal; and with statistics as high as 13 per 1000 patients developing fatal rashes, Stevens-Johnson Syndrome, or Aseptic Meningitis, patients are at higher than normal risk for taking this medication. There are suggestions that the risk of rash may also be increased by co-administration of Lamictal with valproate (includes valproic acid and divalproex sodium), exceeding the recommended initial dose of Lamictal, or exceeding the recommended dose escalation for Lamictal.